Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 52, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Feb 26, 1998, 7:54 PM CST for Santa Rosa County, Florida. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 26, 1998, 7:54 PM CST (01:54 UTC)
- Expired
- Feb 26, 1998, 8:40 PM CST
- In force
- 46 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Santa Rosa County, FL
The radar
The Eglin Afb radar (KEVX), 106 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 26, 8:30 PM CST | Hail 0.75 | Holley, FL | Dime size hail was reported just north of Holley. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 26, 7:00 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 1.9 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1409 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- -123 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 270154 RRA SVRMOB FLC113-270240- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 754 PM CST THU FEB 26 1998 THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 840 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWESTERN FLORIDA ...SANTA ROSA COUNTY AT 752 PM CST... DOPPLER RADAR AT MOBILE INDICATED A SEVERE THUNDERSTORM 16 MILES SOUTHWEST OF NAVARRE MOVING NORTHEAST AT 50 MPH. THE FOLLOWING LOCATION IS IN THE PATH OF THIS STORM... NAVARRE AT 755 PM CST A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNJADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 26, 3:05 PM CST, 4 hours 49 minutes earlier.
Area forecast discussion, Feb 26, 3:05 PM CST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 305 PM CST THU FEB 26 1998 SQUALL LINE HAS LIFTED N OF CWA THIS AFTERNOON...BUT NEW STORMS ARE INTENSIFYING RAPIDLY ALONG SRN EXTENT OF SQUALL LINE AS UPPER S/W ROUNDS BASE OF UPPER TROF. JUST DISCUSSED SITUATION WITH SPC...AND NEW TOR WATCH IS UPCOMING FOR SE MS/SW AL. BELIEVE NEW DEVELOPMENT EXTENDING ABOUT AS FAR SOUTH AS IT WILL GET AS UPPER SYSTEM LIFTS OUT THIS EVENING. SEVERE WEATHER WILL BE POSSIBLE OVER NRN PORTION OF CWA LATE THIS AFTERNOON AND THIS EVENING. VERY FAVORABLE VERTICAL WIND PROFILE INDICATES POSSIBILITY OF TORNADOES WITH ISOLATED CELLS. MODELS PROG BROKEN LINE OF STORMS TO MOVE THROUGH WRN AND NRN CWA THIS EVENING...WITH SFC FRONT MOVING ACROSS FA OVERNIGHT. FRONT SHOULD BE EAST OF CWA BY 12Z FRI. SHOWERS AND STORMS ENDING WITH FROPA. UPPER LOW WILL SPIN OVER UPPER MIDWEST THROUGH FCST PERIOD...WITH UPPER FLOW OVER FA REMAINING SWLY THROUGH PERIOD. AS RESULT...SFC FRONT WILL SLOW AS IT MOVES ACROSS AREA TONIGHT...AND WILL STALL JUST EAST OF FA AND EXTEND WEST ACROSS CENTRAL GULF BY FRI. ATTM...THINK FRONT WILL MAKE IT FAR ENOUGH EAST THAT POPS WILL BE LOW OVER CWA TOMORROW. SFC LOW WILL DEVELOP ALONG COLD FRONT OVER WESTERN GULF SAT AND MOVE NE SAT NIGHT AND WILL INCREASE POPS AGAIN LATE SAT. HIGH PRESSURE BUILDING OVER FA DURING EXTENDED PERIOD. OVER THE MARINE AREA...STRONG ONSHORE FLOW WILL CONTINUE IN ADVANCE OF A COLD FRONT OVER THE MARINE AREA TONIGHT SHIFTING WLY AFTER MIDNIGHT AND GRADUALLY DECREASING THROUGH REMAINDER OF PERIOD. SHOWERS AND TSTMS MOVG EAST ACROSS COASTAL WATERS IN ADVANCE OF COLD FRONT TONIGHT...ENDING WITH THE WINDSHIFT. SCAS WITH SEAS UP TO 10 FT...DECREASING TO 4 FT BY END OF PERIOD. MOB 53/68/42/66 8112 PNS 56/72/43/67 6112 DTS 57/71/48/66 4112 EVR 49/68/37/64 5112 12
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.